Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 142, NWS Pueblo, CO

August 5, 2009Bent County, Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 5, 2009, 10:42 PM MDT for Bent County, Kiowa County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2009, 10:42 PM MDT (04:42 UTC)
Expired
Aug 5, 2009, 11:45 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Bent County, CO, Kiowa County, CO

The radar

The Pueblo radar (KPUX), 102 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 4:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2653 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 060442
SVRPUB
COC011-061-060545-
/O.NEW.KPUB.SV.W.0142.090806T0442Z-090806T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1042 PM MDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENT COUNTY IN SOUTHEAST COLORADO...
  CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 1145 PM MDT...

* AT 1041 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF HASWELL TO
  LAS ANIMAS...OR ALONG A LINE EXTENDING FROM 39 MILES NORTH OF LA
  JUNTA TO 19 MILES NORTHEAST OF LA JUNTA...AND WAS MOVING TOWARD THE
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HASWELL.
  JOHN MARTIN RESERVOIR.
  HASTY.
  SWEETWATER RESERVOIR.
  NEEGRONDA RESERVOIR.
  MCCLAVE.
  EADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3780 10274 3806 10331 3852 10336 3852 10319
      3861 10318 3860 10275
TIME...MOT...LOC 0442Z 300DEG 18KT 3849 10327 3810 10322

$$
3 follow-up statements
000 
WWUS55 KPUB 060510
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1110 PM MDT WED AUG 5 2009

COC011-061-060545-
/O.CON.KPUB.SV.W.0142.000000T0000Z-090806T0545Z/
BENT CO-KIOWA CO-
1110 PM MDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR CENTRAL KIOWA AND NORTHERN BENT COUNTIES...

AT 1109 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE CENTERED ALONG A LINE EXTENDING FROM HASWELL
TO FORT LYON...OR ALONG A LINE EXTENDING FROM 38 MILES NORTHWEST OF 
LAMAR TO 23 MILES EAST OF LA JUNTA...AND WAS MOVING TOWARD THE EAST 
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  JOHN MARTIN RESERVOIR.
  HASTY.
  SWEETWATER RESERVOIR.
  NEEGRONDA RESERVOIR.
  MCCLAVE.
  EADS.
  CADDOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3780 10274 3804 10323 3852 10321 3852 10318
      3861 10318 3860 10275
TIME...MOT...LOC 0510Z 300DEG 18KT 3843 10314 3803 10312

$$
000 
WWUS55 KPUB 060530
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1130 PM MDT WED AUG 5 2009

COC011-061-060545-
/O.CON.KPUB.SV.W.0142.000000T0000Z-090806T0545Z/
BENT CO-KIOWA CO-
1130 PM MDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR CENTRAL KIOWA AND NORTHERN BENT COUNTIES...

AT 1130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE CENTERED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
HASWELL TO 6 MILES SOUTHWEST OF JOHN MARTIN RESERVOIR...OR ALONG A
LINE EXTENDING FROM 30 MILES NORTHWEST OF LAMAR TO 25 MILES EAST OF 
LA JUNTA...AND WAS MOVING TOWARD THE EAST SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  JOHN MARTIN RESERVOIR.
  SWEETWATER RESERVOIR.
  NEEGRONDA RESERVOIR.
  MCCLAVE.
  HASTY.
  EADS.
  CADDOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3780 10274 3804 10323 3852 10321 3852 10318
      3861 10318 3860 10275
TIME...MOT...LOC 0530Z 300DEG 18KT 3838 10303 3800 10309

$$
000 
WWUS55 KPUB 060537
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1137 PM MDT WED AUG 5 2009

COC061-060547-
/O.CAN.KPUB.SV.W.0142.000000T0000Z-090806T0545Z/
KIOWA CO-
1137 PM MDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR CENTRAL
KIOWA COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3804 10323 3816 10318 3817 10317 3820 10274
      3780 10274
TIME...MOT...LOC 0537Z 300DEG 18KT 3799 10306 3798 10305

$$

COC011-060545-
/O.CON.KPUB.SV.W.0142.000000T0000Z-090806T0545Z/
BENT CO-
1137 PM MDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTHERN BENT COUNTY...

AT 1136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
CENTERED 6 MILES SOUTH OF JOHN MARTIN RESERVOIR...OR 25 MILES WEST 
OF LAMAR...AND WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCCLAVE.
  CADDOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3804 10323 3816 10318 3817 10317 3820 10274
      3780 10274
TIME...MOT...LOC 0537Z 300DEG 18KT 3799 10306 3798 10305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:52 PM MDT, 50 minutes earlier.

Area forecast discussion, Aug 5, 9:52 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
952 PM MDT WED AUG 5 2009

.UPDATE...
FORECASTS UPDATED TO END SEVERE THUNDERSTORM WATCH FOR THE
SOUTHEAST PLAINS.

&&

.SHORT TERM...
SEVERE THREAT HAS ENDED.  JUST SOME MODERATE TO LOCALLY HEAVY
RAIN SHOWERS FOR THE REST OF THE NIGHT. FLOOD ADVISORY REMAINS
FOR MUCH OF EL PASO COUNTY...WHERE HEAVY RAINS MAY STILL BE
CAUSING SOME RUNOFF PROBLEMS...ESPECIALLY IN THE BLACK SQUIRREL
CREEK BASIN...SOUTH OF ELLICOTT.

.LONG TERM...
NO UPDATES AT THIS TIME.

&&

.AVIATION...
NO UPDATES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 508 PM MDT WED AUG 5 2009/

UPDATE...
UPDATED FORECASTS TO ADD SEVERE THUNDERSTORM WATCH FOR ALL OF THE
SOUTHEAST COLORADO PLAINS UNTIL 11 PM MDT.

SHORT TERM...
VERY HIGH CAPES ALONG WITH AN APPROACHING SHORTWAVE HAVE PROMPTED
ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR THE SOUTHEAST PLAINS
UNTIL 11 PM MDT. SPOILER MIGHT BE THE STRONG CAP THAT STILL EXISTS
OVER MOST OF THE PLAINS.  STORMS HAVE BEEN POPPING ALONG THE EDGES OF
THE CAP NEAR THE MOUNTAINS...BUT ARE HAVING DIFFICULTY SUSTAINING
THEMSELVES AS THEY TRY TO MOVE EAST. WILL MONITOR CLOSELY THIS
EVENING TO SEE EFFECTS OF ADVANCING SHORTWAVE. LW

LONG TERM...
NO UPDATES AT THIS TIME.

AVIATION...
NO UPDATES AT THIS TIME.

PREV DISCUSSION... /ISSUED 346 PM MDT WED AUG 5 2009/

SHORT TERM...
(TONIGHT AND THURSDAY)

.POTENTIAL FOR SEVERE STORMS THIS EVENING...

ANOTHER OUTFLOW BOUNDARY...ANOTHER UNUSUAL DAY OVR THE ERN CO
PLAINS...AS TEMPERATURES ONCE AGAIN FELL WELL SHORT OF EXPECTED
HIGHS. ADDING TO THE CHALLENGE...MORNING SOUNDING AT KBOU MAY
HAVE BEEN A BIT TOO DRY IN THE LOW LEVELS...SO MODELS STILL
LAGGING BEHIND IN FORECAST OF MOISTURE TODAY. DEWPOINTS AT KPUB
ACTUALLY 44 7 DEGREES THIS AFTERNOON...DESPITE A FAIR AMOUNT OF
INSOLATION. WINDS HAVE BEEN PRETTY PERSISTENT FROM THE E AND
SE...AND EARLIER OUTFLOW HIT THE MOUNTAINS LATE THIS MORN.
SO...PLENTY OF CAPE OUT THERE..AND SPC HAS DRAGGED BACK THE SLIGHT
RISK BORDER ALL THE WAY TO THE ERN MTS FOR THIS EVE. MAIN
REMAINING PROBLEM IS THAT CIN IS STILL IN THE MINUS 200 RANGE OVR
THE PLAINS...AND AT THIS POINT THERE IS NOT MUCH OF A TRIGGER FOR
STORMS TO DEVELOP. WHERE CIN HAS BEEN ERODED...OVER THE RATON MESA
FOR EXAMPLE...HAVE ALREADY SEEN A SVR STORM DEVELOP. WITH
APPROACHING WAVE FROM THE W...CERTAINLY CANNOT RULE OUT THE
POTENTIAL FOR SVR STORMS PRETTY MUCH ANYWHERE E OF THE MTS.
CONTDVD IS ALREADY LIGHTING UP RIGHT NOW AS THE WAVE APPROACHES.
ON THE OTHER HAND...LATEST MODEL DATA CONTINUES TO KEEP MUCH OF
THE PLAINS DRY...NOT SURPRISING GIVEN THE AMOUNT OF CIN. GIVEN THE
POTENTIAL FOR SVR WX IF THE CAP ERODES SUFFICIENTLY...NAMELY
NEARLY 3000 J/KG OF CAPE AND ADEQUATE SHEAR FOR ORGANIZED
STORMS...WILL MAINTAIN THE ISOLD POPS THIS EVE. WITH LATE ARRIVAL
OF THE SHORTWAVE...MAY EVEN SEE SOME ISOLD CONVECTION PERSIST THRU
THE MORNING HOURS.

TOMORROW...YET ANOTHER TRICKY DAY...WITH THE NAM PROGGING STILL
ANOTHER MCS OVER SWRN NE. IF THIS VERIFIES...SHOULD SEE ANOTHER
REPEAT OF STABLE AND MORE MOIST AIR WORK INTO THE PLAINS. HAVE
REDUCED MAXT OVR THE PLAINS TOMORROW BY A FEW DEGREES...AND WILL
WAIT TO SEE HOW THE EVENING CONVECTION DEVELOPS. WILL SEE SW WINDS
ALOFT START TO PICK UP ON THU AS THE TROUGH TO THE W BEGINS MOVING
INTO WRN CO. WILL MAINTAIN HIGHEST POPS OVR THE DVD AND MTS TOMORROW
AFTERNOON...WITH LEAD IMPULSES EJECTING FROM THE UPSTREAM TROUGH.
ISOLD POPS STILL LOOK ON TARGET FOR THE PLAINS...AND ASSUMING
OUTFLOW IS NOT AS PRONOUNCED TOMORROW AS IT WAS TODAY...LOW LEVS
SHOULD START TO DRY OUT WITH THE MAIN THREAT FROM STORMS SHIFTING TO
STRONG WIND GUSTS. 44

LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

MODELS SUGGEST CONVECTION MAY LINGER PAST MIDNIGHT ALONG THE
CONTINENTAL DIVIDE...SO WILL MAINTAIN AT LEAST ISOLATED POPS OVER
THE CENTRAL AND SOUTHWEST MOUNTAINS THROUGH 12Z. ON
FRIDAY...WESTERN U.S. UPPER TROUGH SLOWLY EJECTS
NORTHEASTWARD...WITH BAND OF STRONGER WINDS ALOFT MOVING INTO
WESTERN COLORADO. DEEP SOUTHWEST FLOW SPREADS OVER ALL THE AREA BY
MIDDAY...WITH DECREASING MOISTURE ALL AREAS. WILL STILL LIKELY SEE
SOME VERY HIGH BASED CONVECTION WITH WEAK INVERTED-V SOUNDINGS
NOTED ON THE NAM. CONDITIONS COULD APPROACH CRITICAL FIRE WEATHER
LEVELS DUE TO WINDS/LOW RH AND DRY LIGHTNING...THOUGH MOST ZONES
REPORT NON-CRITICAL FUELS AT THIS POINT. OVER THE WEEKEND...DRY
SLOT SPREADS OVER THE STATE AS TROUGH LIFTS INTO THE NORTHERN
PLAINS. DOUBT WELL SEE MUCH IF ANY TSRA ACTIVITY BOTH SATURDAY
AND SUNDAY...AS DRY AIR SPREADS OVER THE STATE...THUS REMOVED
POPS ALL AREAS. DEEP MIXING FRIDAY MAY OFFSET WEAK COOLING AT 700
MB...WILL KEEP MAX TEMPS ON THE HOT SIDE. MAYBE JUST A FEW DEGREES
OF COOLING SAT/SUN AS HEIGHTS AND 700 MB TEMPS FALL.

FOR NEXT WEEK...LAST FEW RUNS OF THE GFS HAVE BACKED OFF ON
COLD FRONTAL PASSAGE MONDAY...WHILE ECMWF STILL PUSHES THE
BOUNDARY SOUTH OF THE AREA BY MONDAY EVENING. DIFFERENCES IN
MODELS HANDLING OF ENERGY EJECTING OUT OF THE GULF OF ALASKA
APPEAR TO BE DRIVING THE DIFFERING SOLUTIONS...WITH MORE
CONSISTENT ECMWF REFEREED AT THIS POINT. WILL THUS KEEP THE
SLIGHT COOLING IN TREND IN PLACE FOR MON-WED...ALONG WITH AN
UPTURN IN THUNDERSTORM CHANCES...ESPECIALLY OVER THE EASTERN
MOUNTAINS AND PLAINS.

AVIATION...THERE IS A SLIGHT CHANCE FOR TS THIS EVE ESPECIALLY
FOR KALS AND KCOS...BUT UNCERTAINTIES ARE STILL RATHER HIGH FOR
THE TS POTENTIAL...AND WILL NOT EXPLICITLY MENTION IN TAFS AT THIS
TIME. IF STORMS DO DEVELOP THIS EVE...COULD SEE SOME GUSTY WINDS
AND HAIL IN THE STRONGER STORMS...SOME TO SVR LEVELS. CONVECTION
MAY LINGER INTO TONIGHT. WINDS ALOFT WILL BEGIN TO STRENGTHEN
TOMORROW OUT OF THE SW...AS AN UPSTREAM STORM BEGINS TO APPROACH
CO. WILL SEE SCT STORMS OVR THE MTS TOMORROW AFTERNOON WITH MORE
ISOLD ACTIVITY OVR THE PLAINS. 44

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/50
Hazardous weather outlook, Aug 5, 10:05 PM MDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1005 PM MDT WED AUG 5 2009

COZ058>089-093>099-061600-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1005 PM MDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS FOR THE REST OF
TONIGHT. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING...WIND
GUSTS UP TO 45 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY OVER
THE HIGHER TERRAIN. THE PRIMARY THREATS WITH THE THUNDERSTORMS
EACH DAY WILL BE BRIEF WIND GUSTS UP TO 50 MPH AND HAZARDOUS CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEED TONIGHT.

23/23

In the hours before

Special weather statement, Aug 5, 7:50 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
750 PM MDT WED AUG 5 2009

COZ085-086-060215-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
750 PM MDT WED AUG 5 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...SOUTHEASTERN COLORADO SPRINGS.
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PINON...OR 16 MILES NORTH OF PUEBLO...WHICH
WAS MOVING TOWARD THE NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  FOUNTAIN.
  SOUTHEASTERN COLORADO SPRINGS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 5, 8:32 PM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
832 PM MDT WED AUG 5 2009

COZ084-085-060300-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
832 PM MDT WED AUG 5 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ELLICOTT...OR 25 MILES SOUTHEAST
OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
  TRUCKTON.
  ELLICOTT.

PEA TO PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 5, 8:34 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
834 PM MDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             5 S TRINIDAD            37.10N 104.51W
08/05/2009  M1.00 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

            UP TO 1 INCH DIAMETER HAIL. SPOTTER INDICATES HAIL SLOWED
            OR STOPPED INTERSTATE 25 TRAFFIC SOUTH OF TRINIDAD.

0253 PM     HAIL             4 SW TRINIDAD           37.13N 104.56W
08/05/2009  M0.75 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

            WITH HEAVY RAIN.

0536 PM     HAIL             4 SE COLORADO CITY      37.91N 104.79W
08/05/2009  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

0537 PM     HAIL             4 E RYE                 37.92N 104.86W
08/05/2009  M1.00 INCH       PUEBLO             CO   PUBLIC

0545 PM     HAIL             6 E RYE                 37.92N 104.82W
08/05/2009  M1.00 INCH       PUEBLO             CO   PUBLIC

            RELAYED VIA TRAINED SPOTTER.

0629 PM     HAIL             6 S PUEBLO RESERVOIR    38.17N 104.75W
08/05/2009  M1.25 INCH       PUEBLO             CO   PUBLIC

            QUARTER SIZED AND HALF DOLLAR SIZED HAIL FROM 626 PM TO
            640 PM.

0715 PM     HAIL             1 N CANON CITY          38.47N 105.22W
08/05/2009  M1.00 INCH       FREMONT            CO   OFFICIAL NWS OBS

            HAIL OCCURRED 0710 PM TO 0715 PM MDT. 1.40 RAINFALL 0700
            PM TO 0735 PM MDT.

&&

LWALROD
Special weather statement, Aug 5, 8:59 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
859 PM MDT WED AUG 5 2009

COZ085-060330-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-
859 PM MDT WED AUG 5 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO

AT 858 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRUCKTON...OR 32 MILES EAST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  YODER.
  TRUCKTON.
  RUSH.

PEA TO PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 5, 10:17 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1017 PM MDT WED AUG 5 2009

COZ089-095>097-060445-
CROWLEY COUNTY-EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT
COUNTY-WESTERN KIOWA COUNTY-
1017 PM MDT WED AUG 5 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO
  EXTREME EAST CENTRAL CROWLEY COUNTY IN SOUTHEAST COLORADO
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO

AT 1017 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARLINGTON...OR 28 MILES NORTH OF LA JUNTA...
WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.
  EADS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 5, 10:30 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1030 PM MDT WED AUG 5 2009

COZ095-097-098-060500-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-WESTERN
KIOWA COUNTY-
1030 PM MDT WED AUG 5 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN BENT COUNTY IN SOUTHEAST COLORADO
  SOUTH CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO
  NORTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO

AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAS ANIMAS...OR 19 MILES NORTHEAST OF LA
JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  FORT LYON.
  JOHN MARTIN RESERVOIR.
  WILEY.
  MCCLAVE.
  HASTY.
  CADDOA.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:13 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo62 min
Aug 5, 6:47 PM MDTAreal Flood AdvisoryPUBFremont3 hr
Aug 5, 6:48 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo36 min
Aug 5, 6:58 PM MDTAreal Flood AdvisoryPUBPueblo68 min
Aug 5, 7:02 PM MDTSevere Thunderstorm WarningPUBPueblo58 min
Aug 5, 7:59 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Aug 5, 11:44 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Prowers61 min
Aug 6, 1:01 AM MDTAreal Flood AdvisoryPUBBaca, Bent, Las Animas, Prowers3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.